Alert archive / Alabama / Special Weather Statements in 2018
Special Weather Statement, NWS Birmingham, AL
NWS Birmingham, AL issued this special weather statement at Feb 7, 2018, 8:21 AM CST for Lee County, Macon County, Alabama. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 7, 2018, 8:21 AM CST (14:21 UTC)
- Expired
- Feb 7, 2018, 9:00 AM CST
- In force
- 39 min
- Issued by
- NWS Birmingham, AL
Counties Lee County, AL, Macon County, AL
The radar
The Maxwell AFB radar (KMXX), 11 km from the middle of the area, began a volume at 14:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 2.4 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 743 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 422 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 517 m²/s²
- Significant tornado parameter
- 2.2
- Supercell composite
- 10.6
The text
As transmitted.
552
WWUS84 KBMX 071421
SPSBMX
Special Weather Statement
National Weather Service Birmingham AL
821 AM CST WED FEB 7 2018
ALZ037-038-043-045-047-071500-
Lee AL-Tallapoosa AL-Macon AL-Elmore AL-Chambers AL-
821 AM CST WED FEB 7 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ELMORE...WESTERN
LEE...MACON...SOUTHEASTERN TALLAPOOSA AND SOUTHERN CHAMBERS COUNTIES
UNTIL 900 AM CST...
At 821 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Waverly to near Victoryland. Movement was
east at 50 mph.
Pea size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Auburn, Opelika, Tuskegee, Tallassee, Camp Hill, Notasulga, Milstead,
Shorter, Franklin, Waverly, Cusseta, Beans Mill, Reeves Airport, Lake
Tuskegee, Auburn University, Tuskegee National Forest, Beauregard,
Liverpool, Liberty City and Tallapoosa City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3241 8541 3241 8543 3238 8543 3236 8544
3235 8598 3235 8599 3238 8601 3240 8601
3242 8603 3242 8604 3241 8605 3242 8609
3279 8564 3280 8521
TIME...MOT...LOC 1421Z 269DEG 43KT 3274 8563 3245 8596
$$
89^GSatterwhiteWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Feb 7, 6:04 AM CST, 2 hours 17 minutes earlier.
Area forecast discussion, Feb 7, 6:04 AM CST, 2 hours 17 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 604 AM CST Wed Feb 7 2018 .UPDATED... Aviation Discussion. && .SHORT TERM... Today and Tonight. A quasi-stationary front is currently oriented from northern Louisiana to northern Mississippi to far northern Alabama with a couple waves of low pressure located around it. A strong thermal contrast is evident, with 1 AM temperatures at 65 in Jackson and 37 in Memphis. Widespread showers and embedded thunderstorms are located along and behind the front. A pre-frontal QLCs has also begun to form over near the MS/AL border. Further east, embedded waves in the southwest flow aloft and warm air advection are causing bands of light to moderate rain to lift northeastward across Central Alabama. CAMs are in good agreement that this QLCS will move eastward and then make a a southeastward turn due to the push from the front as it moves across Central Alabama this morning. The cold front will also begin to surge southeast in the wake of the waves of low pressure. SPC mesoanalysis indicates that the nearest surface-based instability is over southwest/south-central Mississippi and the Alabama Gulf Coast, where dew points are in the mid 60s. Meanwhile dew points remain in the 50s across much of Central Alabama northwest of I-85. The QLCS will likely be elevated rather than surface-based for most of the area as it moves through this morning, suggesting that while wind gusts of 40-50 mph are possible, winds will likely stay below severe limits. The possible exception will be generally along and south of the US80/I-85 corridors, where some weak surface-based instability will develop between 6 AM and noon. An isolated severe wind gust may be possible in those areas, but the threat is expected to be too marginal to include in the HWO. Given the low-level shear, the potential for a brief tornado in these far southern areas may be non-zero. But the west-southwest to east-northeast QLCS orientation, mainly parallel to the 0-3 km shear vector, appears unfavorable for mesovortex generation. The only possible exception would be if storm- scale processes allow any segments to take on more of a north-south orientation. Given the orientation, the weak instability, and weak lapse rates, the potential for a brief tornado near the I-85 corridor remains too low to include in the HWO. We will continue to monitor mesoscale trends through the morning. Rainfall amounts of 1.5 to 2.5 inches are possible this morning, with locally higher amounts. This should not be enough for flash flooding, but some minor flooding in poor drainage/urban areas will be possible. Right now it looks the heaviest amounts will not be in the usually flood-prone areas. Strong cold air advection will cause temperatures to fall through the afternoon, into the 40s for the northern and western counties. A decent area of post-frontal rainfall should continue behind the front given continued southwest flow over-running the front ahead of the positively tilted shortwave trough, and 850-700 mb frontogenesis. The rain will end by late afternoon in the northern and western counties, with some light rain lingering across the south through the evening. Temperatures will fall below freezing north of I-20 overnight, well behind the area of precipitation, though any remaining moisture on roadways could re-freeze. 32/Davis .LONG TERM... Thursday through Tuesday. Thursday will present the best opportunity for dry conditions across Central Alabama in the extended. The cold front will be to our south as upper level flow briefly becomes more zonal. Drier air will spread into the area as surface high pressure crosses the Ohio River and Tennessee Valleys, and quickly to the East Coast by Friday morning. Low level winds become southerly and moisture returns northward Friday as the upper level pattern amplifies in response to a trough digging southward across the Rockies, putting Central Alabama under a more southwesterly flow pattern. This increase in moisture and isentropic lift will be aided by weak upper level impulses moving across the area and result in rain chances each period through the end of the week. The trough will enhance an area of low level convergence, and a weak front will move into the area on Sunday. The front does not do much to counter the moist pattern however, and with southwesterly flow aloft and continued southerly low level flow, rain chances will remain into early next week. 14 && .AVIATION... 12Z TAF Discussion. Widespread heavy rainfall with embedded thunder is moving across the area this morning. Heaviest rain and most frequent thunder is currently aligned from near Demopolis to Calera to Anniston. Strong wind gusts and category reductions to IFR are also possible. With strongest activity, cannot rule out brief periods of LIFR. Have timed out TSRA and trailing shower activity based on current radar trends and near term guidance. Once strongest line of storms moves through, expect several hours of light to moderate rainfall becoming more scattered early this afternoon, with prevailing MVFR conditions. Wind direction will be variable within stronger storms, then become southwest to west until the cold front moves through and swings the winds around to the northwest. Expect wind gusts up to 20kts to continue through mid afternoon. Cigs will lower to MVFR and improve from north to south this evening, as skies clear behind the front. Winds remain from the northwest to north up to 10kts overnight. 14 && .FIRE WEATHER... Widespread rainfall and scattered thunderstorm are possible today as a cold front moves through the area. Dry conditions return briefly for Thursday. A wet pattern will set up for the end of the week through the beginning of next week, with rain chances mentioned each day. There are no fire weather concerns at this time. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 57 30 54 33 59 / 100 0 0 0 30 Anniston 61 31 55 37 59 / 100 10 0 10 40 Birmingham 60 31 56 37 60 / 100 10 0 0 40 Tuscaloosa 60 32 57 37 61 / 100 10 0 0 40 Calera 62 33 57 38 59 / 100 10 0 10 40 Auburn 63 38 59 41 56 / 100 50 0 10 40 Montgomery 65 39 60 40 61 / 100 50 0 10 40 Troy 69 41 61 43 60 / 100 50 0 10 40 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Feb 7, 4:10 AM CST, 4 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 410 AM CST Wed Feb 7 2018 ALZ011>015-017>050-081315- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 410 AM CST Wed Feb 7 2018 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management is not expected at this time.
In the hours before
Special weather statement, Feb 7, 6:29 AM CST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Birmingham AL
629 AM CST WED FEB 7 2018
ALZ027-028-036-037-071330-
Tallapoosa AL-Clay AL-Talladega AL-Coosa AL-
629 AM CST WED FEB 7 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TALLADEGA...NORTHERN
TALLAPOOSA...NORTHERN COOSA AND CLAY COUNTIES UNTIL 730 AM CST...
At 629 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Sylacauga to Lay Lake Dam. Movement was
east at 50 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Alexander City, Sylacauga, Childersburg, Lineville, Ashland,
Goodwater, Kellyton, Talladega Springs, Weogufka, Stewartville, New
Site, Goldville, Hanover, Bradford, Strickland Crossroads,
Bentleyville, Marble Valley, Moriah, Hatchet and Hillabee Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3289 8649 3291 8651 3292 8651 3300 8652
3327 8637 3336 8565 3298 8565
TIME...MOT...LOC 1229Z 258DEG 43KT 3318 8632 3294 8651
32/DavisSpecial weather statement, Feb 7, 6:46 AM CST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Birmingham AL
646 AM CST WED FEB 7 2018
ALZ035-041-071330-
Chilton AL-Autauga AL-
646 AM CST WED FEB 7 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN AUTAUGA AND SOUTHERN
CHILTON COUNTIES UNTIL 730 AM CST...
At 646 AM CST, Doppler radar was tracking a strong thunderstorm near
Paul M Grist State Park, or 8 miles northeast of Valley Grande,
moving east at 50 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Deatsville, Maplesville, Billingsley, Plecher, Marbury, Vida
Junction, Parnell, Verbena, Pooles Crossroads, Stanton, New Prospect,
Dawson Mill and Cooper.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3254 8691 3257 8690 3266 8692 3266 8701
3276 8702 3279 8642 3275 8638 3275 8641
3256 8641 3251 8689
TIME...MOT...LOC 1246Z 258DEG 43KT 3262 8692
32/DavisSpecial weather statement, Feb 7, 7:12 AM CST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Birmingham AL
712 AM CST WED FEB 7 2018
ALZ028-029-036>038-071415-
Tallapoosa AL-Clay AL-Coosa AL-Randolph AL-Chambers AL-
712 AM CST WED FEB 7 2018
...SIGNIFICANT WEATHER ADVISORY FOR RANDOLPH...TALLAPOOSA...
CHAMBERS...SOUTHEASTERN COOSA AND EASTERN CLAY COUNTIES UNTIL 815 AM
CST...
At 711 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Lineville to Welona. Movement was
northeast at 70 mph.
Pea size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Alexander City, Lanett, Roanoke, Dadeville, Lineville, Ashland,
Goodwater, Camp Hill, Wedowee, Rockford, Kellyton, Equality, Stroud,
Lake Wedowee, Lafayette, La Fayette, Jacksons' Gap, New Site, Wadley
and Woodland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3275 8593 3275 8595 3277 8596 3275 8597
3275 8632 3277 8633 3275 8634 3275 8637
3296 8611 3350 8570 3350 8535 3348 8530
3286 8519 3285 8516
TIME...MOT...LOC 1311Z 245DEG 63KT 3331 8570 3275 8632
32/DavisSpecial weather statement, Feb 7, 7:32 AM CST, 49 minutes before
Special Weather Statement
National Weather Service Birmingham AL
732 AM CST WED FEB 7 2018
ALZ043-071430-
Elmore AL-
732 AM CST WED FEB 7 2018
...SIGNIFICANT WEATHER ADVISORY FOR ELMORE COUNTY UNTIL 830 AM CST...
At 732 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from Titus to near Autaugaville. Movement was east
at 50 mph.
Dime size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Prattville, Millbrook, Wetumpka, Tallassee, Elmore, Coosada,
Deatsville, Eclectic, Santuck, Titus, Emerald Mountain, Welona, Ten
Cedar Estates, Dexter, Weoka Mills, Jordan Lake, Blue Ridge, Kowaliga
Bridge, Martin Dam and Western Lake Martin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3270 8641 3277 8634 3275 8621 3275 8597
3277 8596 3275 8588 3268 8591 3265 8589
3249 8589 3248 8585 3245 8588 3245 8599
3242 8602 3243 8619 3245 8618 3250 8626
3249 8631 3241 8631 3243 8635 3241 8641
TIME...MOT...LOC 1332Z 269DEG 42KT 3272 8634 3242 8669
32/DavisSpecial weather statement, Feb 7, 8:03 AM CST, 18 minutes before
Special Weather Statement
National Weather Service Birmingham AL
803 AM CST WED FEB 7 2018
ALZ037-071430-
Tallapoosa AL-
803 AM CST WED FEB 7 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TALLAPOOSA COUNTY UNTIL
830 AM CST...
At 803 AM CST, Doppler radar was tracking a strong thunderstorm over
Martin Dam, or 10 miles north of Tallassee, moving east at 50 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Tallassee, Camp Hill, Waverly, Martin Dam, Liberty City, Reeves
Airport, Tallapoosa City, Southern Lake Martin, Still Waters Resort,
Western Lake Martin, Eastern Lake Martin, Yates Dam, Blue Creek
Marina, Reeltown and Yates Reservoir.
LAT...LON 3273 8561 3271 8561 3271 8568 3270 8568
3270 8570 3260 8570 3260 8571 3258 8572
3258 8580 3249 8580 3249 8589 3265 8589
3266 8591 3269 8591 3271 8589 3275 8588
3276 8600 3279 8559 3273 8559
TIME...MOT...LOC 1403Z 272DEG 43KT 3268 8594
89^GSatterwhiteSpecial weather statement, Feb 7, 8:21 AM CST, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
821 AM CST WED FEB 7 2018
ALZ037-038-043-045-047-071500-
Lee AL-Tallapoosa AL-Macon AL-Elmore AL-Chambers AL-
821 AM CST WED FEB 7 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ELMORE...WESTERN
LEE...MACON...SOUTHEASTERN TALLAPOOSA AND SOUTHERN CHAMBERS COUNTIES
UNTIL 900 AM CST...
At 821 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Waverly to near Victoryland. Movement was
east at 50 mph.
Pea size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Auburn, Opelika, Tuskegee, Tallassee, Camp Hill, Notasulga, Milstead,
Shorter, Franklin, Waverly, Cusseta, Beans Mill, Reeves Airport, Lake
Tuskegee, Auburn University, Tuskegee National Forest, Beauregard,
Liverpool, Liberty City and Tallapoosa City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3241 8541 3241 8543 3238 8543 3236 8544
3235 8598 3235 8599 3238 8601 3240 8601
3242 8603 3242 8604 3241 8605 3242 8609
3279 8564 3280 8521
TIME...MOT...LOC 1421Z 269DEG 43KT 3274 8563 3245 8596
89^GSatterwhiteThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 7, 2:46 AM CST | Special Weather Statement | BMX | Pickens | 59 min |
| Feb 7, 3:22 AM CST | Special Weather Statement | BMX | Tuscaloosa, Walker | 53 min |
| Feb 7, 3:34 AM CST | Special Weather Statement | BMX | Blount, Jefferson | 41 min |
| Feb 7, 4:16 AM CST | Special Weather Statement | BMX | Bibb | 44 min |
| Feb 7, 4:44 AM CST | Special Weather Statement | BMX | Shelby | 46 min |
| Feb 7, 5:11 AM CST | Special Weather Statement | BMX | Sumter | 49 min |
| Feb 7, 5:38 AM CST | Special Weather Statement | BMX | Perry | 52 min |
| Feb 7, 5:46 AM CST | Severe Thunderstorm Warning | BMX | Hale, Marengo, Perry | 44 min |
| Feb 7, 5:52 AM CST | Special Weather Statement | BMX | Chilton | 38 min |
| Feb 7, 6:07 AM CST | Areal Flood Advisory | BMX | Jefferson, Shelby | 113 min |
| Feb 7, 6:23 AM CST | Severe Thunderstorm Warning | BMX | Dallas, Perry | 37 min |
| Feb 7, 6:29 AM CST | Special Weather Statement | BMX | Clay, Coosa | 61 min |
| Feb 7, 6:46 AM CST | Special Weather Statement | BMX | Autauga | 44 min |
| Feb 7, 7:02 AM CST | Severe Thunderstorm Warning | BMX | Autauga, Chilton | 43 min |
| Feb 7, 7:12 AM CST | Special Weather Statement | BMX | Chambers, Clay, Randolph, Tallapoosa | 63 min |
| Feb 7, 7:32 AM CST | Special Weather Statement | BMX | Elmore | 58 min |
| Feb 7, 7:45 AM CST | River Flood Warning | BMX | Greene, Hale, Marengo | 8 days |
| Feb 7, 8:03 AM CST | Special Weather Statement | BMX | Tallapoosa | 27 min |
| Feb 7, 8:06 AM CST | River Flood Warning | BMX | Jefferson | 16 hr |
| Feb 7, 8:27 AM CST | Areal Flood Advisory | BMX | Calhoun | 3 hr |
| Feb 7, 8:55 AM CST | Special Weather Statement | BMX | Lee | 35 min |
| Feb 7, 9:08 AM CST | Severe Thunderstorm Warning | BMX | Lee | 14 min |
| Feb 7, 10:06 AM CST | Special Weather Statement | BMX | Barbour | 24 min |
Nearby
Special Weather Statements in Alabama, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.